Geometry & Topology

Bounds on exceptional Dehn filling

Ian Agol

Full-text: Open access


We show that for a hyperbolic knot complement, all but at most 12 Dehn fillings are irreducible with infinite word-hyperbolic fundamental group.

Article information

Geom. Topol., Volume 4, Number 1 (2000), 431-449.

Received: 20 February 1999
Revised: 29 May 2000
Accepted: 11 November 2000
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds 57M27: Invariants of knots and 3-manifolds
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57S25: Groups acting on specific manifolds

hyperbolic Dehn filling word-hyperbolic


Agol, Ian. Bounds on exceptional Dehn filling. Geom. Topol. 4 (2000), no. 1, 431--449. doi:10.2140/gt.2000.4.431.

Export citation


  • C C Adams, The noncompact hyperbolic 3–manifold of minimal volume , Proc. Amer. Math. Soc. 100 (1987) 601–606
  • I Agol, Volume and topology of hyperbolic 3–manifolds, PhD thesis, UC San Diego (1998)
  • M Bestvina, G Mess, The boundary of negatively curved groups, J. Amer. Math. Soc. 4 (1991) 469–481
  • S A Bleiler, C D Hodgson, Spherical space forms and Dehn filling, Topology, 35 (1996) 809–833
  • K Boroczky, Packing of spheres in spaces of constant curvature, Acta Math. Acad. Sci. Hungaricae, 32 (1978) 243–261
  • C Cao, R Meyerhoff, The orientable cusped hyperbolic 3–manifolds of minimal volume, preprint
  • D Gabai, The simple loop conjecture, J. Diff. Geom. 21 (1985) 143–149
  • D Gabai, Quasi-minimal semi-Euclidean laminations in $3$–manifolds, Surveys in differential geometry, Vol. III (Cambridge, MA, 1996) Int. Press, Boston, MA (1998) 195–242
  • C McA Gordon, Dehn filling: a survey, from: “Knot Theory (Warsaw, 1995)”, Polish Acad. Sci. Warsaw (1998) 129–144
  • M Gromov, Hyperbolic Groups, Essays in Group Theory, Springer–Verlag (1987)
  • Z-X He, On the crossing number of high degree satellites of hyperbolic knots, Math. Res. Lett. 5 (1998) 235–245
  • M Lackenby, Word hyperbolic Dehn surgery, Invent. Math. 140 (2000) 243–282
  • U Oertel, Boundaries of $\pi_1$–injective surfaces, Topology and its Applications, 78 (1997) 215–234
  • W P Thurston, The geometry and topology of 3–manifolds, Lecture notes from Princeton University (1978–80)
  • W P Thurston, Hyperbolic structures on 3–manifolds I: Deformation of acylindrical manifolds, Annals of Math. 124 (1986) 203–246